Arkansas, 2018

Damaging Wind in Arkansas, April 3, 2018

April 3, 2018 · NWS SHV · 1 event in 1 county or zone

A warm front spread very warm, humid, and unstable air north across much of the Ark-La-Tex during April 2nd-3rd, ahead of an upper level trough of low pressure that entered the Southern Plains. A strong cold front ahead of this storm system moved into the region on the 3rd, with strong forcing within the warm sector along and ahead of the front resulting in numerous showers and thunderstorms as…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front spread very warm, humid, and unstable air north across much of the Ark-La-Tex during April 2nd-3rd, ahead of an upper level trough of low pressure that entered the Southern Plains. A strong cold front ahead of this storm system moved into the region on the 3rd, with strong forcing within the warm sector along and ahead of the front resulting in numerous showers and thunderstorms as they organized into a squall line during the afternoon and evening. Some of these became severe, producing damaging winds across portions of Union County Arkansas. These showers and thunderstorms exited the region during the early evening hours of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 4:19 PM CST, 19 minutes earlier.

Area forecast discussion, Apr 3, 4:19 PM CST, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
519 PM CDT Tue Apr 3 2018

.DISCUSSION...
Grids and text products have been updated for the issuance of WW
#28 and the clearing of some of our northwestern counties out of
WW #25. Most of the convection immediately along the front has
dissipated as it encountered overturned air from the complex
currently ongoing from Lower Toledo Bend Reservoir to KELD. Some
convection continues just to the west of the CWA and redevelopment
cannot be completely ruled out along the frontal boundary.
Therefore, the remainder of WW #25 will continue through the
expiration time of 23z.

/09/

&&

.PREV DISCUSSION... /issued 405 PM CDT Tue Apr 3 2018/

DISCUSSION...
Two areas of convection are ongoing. Along and south of Interstate
20, a cluster of storms is moving east-northeast into Northwest
Louisiana and will eventually impact portions of North Central
Louisiana and Southern Arkansas. Surface-based CAPE values are
above 2000 J/kg, per the 18z KSHV sounding. This should be more
than enough instability to maintain updrafts and continue the
potential for large hail. Damaging winds will also be a threat
with these storms, especially if any bowing segments develop. Low
level shear profiles are not overly impressive, but isolated
tornadoes cannot be ruled out especially if any bookend vortex or
embedded supercell structures develop.

Farther to the north, a broken line of robust convection has
developed immediately ahead of an advancing cold front. Large hail
and damaging winds will also be the primary threats with this
activity. Similar to the environment farther south, low level
shear profiles are not very conducive for tornadoes. However, as
long as these cells remain semi-discrete, tornado potential cannot
be ruled completely out. As the expected QLCS becomes more solid,
the associated cold pool and the passage of an upper trough axis
should allow the cold front to surge southeast across the area
this evening. The severe weather threat with this system is a bit
more uncertain later tonight. The southern convective cluster may
overturn the atmosphere and decrease instability. This should
cause the intensity of the QLCS along the cold front to diminish
somewhat as it progresses farther southeast. Re-intensification
may occur across our farther south and east Louisiana parishes
depending on the progress of the first complex. In short, it's
quite the messy scenario tonight. The last of the convection
should completely exit the area by 06z or 07z tonight.

Drier air, clear skies, and much cooler temperatures are expected
in the wake of the front. Some locations in northern McCurtain
County may fall to near or just below freezing tonight/Wednesday
morning. Daytime temperatures on Wednesday will only warm into the
60s. Temperatures will quickly warm Thursday and Friday ahead of
the next storm system. Thunderstorms will develop Friday and
spread across the area Friday and into Saturday ahead of another
cold front. Severe weather will be possible again with this
system. Latest model guidance suggests there will be quite a bit
of post-frontal precip on Saturday, especially across Louisiana.

After a dry Sunday, a progressive upper flow pattern will bring
another upper trough and cold front, and more thunderstorm
chances, into the area early next week.

/09/

PREV DISCUSSION... /issued 1233 PM CDT Tue Apr 3 2018/

AVIATION...
Showers and thunderstorms to increase in coverage across the
region, becoming widespread by 03/22Z with damaging winds
possible in some storms. Expect MVFR ceilings in and around
convection. Conditions to improve shortly after 03/00Z. Otherwise,
southwest winds up to 20 knots with higher gusts to remain
elevated and become northwest and then northeast overnight. Winds
to diminish to 10 to 15 knots on Wednesday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  45  65  42  71 /  70   0   0   0
MLU  46  63  40  71 / 100   0   0   0
DEQ  35  62  36  68 /  20   0   0  10
TXK  38  61  39  70 /  30   0   0   0
ELD  41  62  37  70 /  70   0   0  10
TYR  42  64  43  72 /  30   0   0   0
GGG  43  65  42  71 /  40   0   0   0
LFK  48  70  44  75 /  80   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

09/05
Hazardous weather outlook, Apr 3, 4:25 PM CST, 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
525 PM CDT Tue Apr 3 2018

ARZ060-061-070>072-LAZ001>003-010-017-TXZ097-111-112-125-126-
136>138-149>153-165>167-041100-
Hempstead-Nevada-Miller-Lafayette-Columbia-Caddo-Bossier-Webster-
De Soto-Sabine-Bowie-Morris-Cass-Upshur-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
525 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Tonight...

A Severe Thunderstorm Watch is in effect until 6 PM this
afternoon.

A Lake Wind Advisory is in effect until 7 PM this evening.

Strong to severe storms will be possible along and ahead of a
cold front that will move through the region this afternoon and
tonight. Damaging winds and large hail will be the primary
threats, but isolated tornadoes cannot be ruled out. Otherwise,
gusty southerly winds will make for hazardous boating conditions
on area lakes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A series of storm systems will bring thunderstorms to the region
late Thursday night through Saturday and then again Sunday and
Monday. Although uncertainty exists, a few severe storms Friday
and Friday night cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon and tonight.

ARZ073-LAZ004>006-011>014-018>022-041100-
Union-Claiborne-Lincoln-Red River-Bienville-Jackson-Ouachita-
Natchitoches-Winn-Grant-Caldwell-La Salle-
525 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...Tonight...

A Severe Thunderstorm Watch is in effect until 10 PM tonight.

A Lake Wind Advisory is in effect until 7 PM this evening.

Strong to severe storms will be possible along and ahead of a cold
front that will move through the region this afternoon and
tonight. Damaging winds and large hail will be the primary
threats, but isolated tornadoes cannot be ruled out. Otherwise,
gusty southerly winds will make for hazardous boating conditions
on area lakes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A series of storm systems will bring showers and thunderstorms to
the region late Thursday night through Saturday and then again
Sunday and Monday. Although uncertainty exists, a few severe
storms Friday and Friday night cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon and tonight.

ARZ050-051-059-OKZ077-TXZ096-108>110-124-041100-
Sevier-Howard-Little River-McCurtain-Red River-Franklin-Titus-
Camp-Wood-
525 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight...

A few strong thunderstorms are along and ahead of a cold front.
The strongest storms may product gusty winds, small hail, and
brief heavy rainfall. However, severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A series of storm systems will bring thunderstorms to the region
late Thursday night through Saturday and then again Sunday and
Monday. Although uncertainty exists, a few severe storms Friday
and Friday night cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

09

In the hours before

Special weather statement, Apr 3, 3:59 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
459 PM CDT TUE APR 3 2018

ARZ061-032230-
Nevada AR-
459 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEVADA COUNTY UNTIL 530
PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bodcaw, or 11 miles south of Prescott, moving east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rosston, Willisville, Bodcaw, Bluff City, White Oak Lake State Park,
Cale, Mount Moriah, Young, Sutton, Morris, Laneburg and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 600 PM CDT for
southwestern Arkansas.

LAT...LON 3380 9313 3378 9311 3378 9310 3358 9311
      3357 9311 3355 9312 3350 9348 3368 9347
      3382 9314
TIME...MOT...LOC 2158Z 250DEG 40KT 3363 9338

15
Local storm report, Apr 3, 4:08 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     2 NNW GARRISON          31.85N 94.51W
04/03/2018                   RUSK               TX   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON CR 3291 OFF FM
            95 NEAR GARRISON.

&&

25
Local storm report, Apr 3, 4:23 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 NE BLANCHARD          32.61N 93.86W
04/03/2018                   CADDO              LA   BROADCAST MEDIA

            LARGE TREE DOWN ACROSS OLD MOORINGSPORT
            ROAD.

&&

25
Local storm report, Apr 3, 4:28 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
528 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 N SHREVEPORT          32.52N 93.75W
04/03/2018                   CADDO              LA   BROADCAST MEDIA

            TRANSFORMER BLOWS SPARKING FIRE OUTSIDE
            ROYAL INN ON NORTH MARKET STREET.

&&

25
Local storm report, Apr 3, 4:32 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
532 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             FARMERVILLE             32.77N 92.40W
04/03/2018  E0.75 INCH       UNION              LA   LAW ENFORCEMENT

&&

CN
Local storm report, Apr 3, 4:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     MINDEN                  32.62N 93.28W
04/03/2018                   WEBSTER            LA   BROADCAST MEDIA

            LARGE TREE UPROOTED AND FELL ON HOME IN
            NORTH MINDEN PER KSLA FACEBOOK POST.

&&

25

The radar

The Shreveport radar (KSHV), 157 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
April 3, 4:38 PM CST
Where
Union County, 0.95 mi NE of Strong
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.109, -92.357

A shed was flipped over in the community of Strong.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742146.